ISSN : 1301-5680
e-ISSN : 2149-8156
TURKISH JOURNAL OF
THORACIC AND
CARDIOVASCULAR SURGERY
Turkish Journal of Thoracic and Cardiovascular Surgery     
Spontaneous hemothorax as an adverse effect of rivaroxaban treatment
Hyang Rae Lee, Yi Yeong Jeong, Jong Deog Lee, Seung Jun Lee
Division of Pulmonology and Allergy, Department of Internal Medicine, Gyeongsang National University Hospital, Gyeongsang National University School of Medicine, Jinju, South Korea
DOI : 10.5606/tgkdc.dergisi.2018.14246
Although new oral anticoagulants are known to have decreased bleeding risk compared to vitamin K antagonists, they may cause major bleeding in rare cases. In this article, we report a 78-year-old female patient who developed spontaneous hemothorax after rivaroxaban use. Left-sided pleuritic chest pain occurred in the patient due to the rivaroxaban she received for pulmonary thromboembolism. Diagnostic thoracentesis revealed a grossly bloody pleural effusion. Rivaroxaban was discontinued and the drainage of the hemothorax was performed by fine needle aspiration. To our knowledge, this is the first case report of rivaroxaban-induced spontaneous hemothorax, drawing attention to major hemorrhagic complications of new oral anticoagulants.
Keywords : Hemothorax; pulmonary thromboembolism; rivaroxaban; spontaneous
Viewed : 3045
Downloaded : 556